Twitchy eye: Hi has anyone ever had a twitching... - Thyroid UK

Thyroid UK
103,799 members120,219 posts

Twitchy eye

Rett713
Rett713
19 Replies

Hi has anyone ever had a twitching eye with hypothyroidism or low iron, B12 or anything else? Can't find it as a symptoms in any lists. Started occasionally say once a week, now in the space of the last week has started to happen several times a day. Very annoying.

I'm self medicating with NDT, now on Ferrous gluconate, also taking B12 and Vit D.

Thanks

19 Replies
oldestnewest
humanbean

I had this problem for many years. I haven't had it for ages though, and I'm guessing it is because I have improved my nutrient levels. I don't know whether it was one particular thing that helped or a combination of several things. The things that have helped me the most generally are iron, vitamin B12, vitamin D, and magnesium. I have no idea whether any of them have helped with the twitching but I suspect they did.

The problem you have sounds like blepharospasm or eye dystonia.

Reply
Rett713
Rett713
in reply to humanbean

Thanks for info. I'll add that to the list of symptoms :( sometimes it feels like I've never going to get sorted.

Reply
pippan
pippan
in reply to humanbean

Doesn't sound like a focal dystonia at all. If it was it would have nothing to do with the thyroid or nutrients etc. It's a neurological problem.

Reply
greygoose
greygoose
in reply to pippan

Neurological problems are often due to low B12.

Reply
alangardner

that could be [ sounds like ] the possible start of t.e.d. [ thyroid eye disease ] and may need to be checked -- and covered -- in conjunction -- with your thyroid medication regime , together with any other dietary plan you have ......alan

Reply
Rett713

Thanks, is it a GP thing or a Optician thing?

Reply
Trixie64

Could be not enough Magnesium.

1 like
Reply
Rett713

I was taking magnesium but stopped a few weeks ago as timing with NDT, Iron, B12, Vit D was getting confusing with all the things you can't take within so many hours and before and after food so cut out all but those mentioned. Will have to look at all again. Arhhh my life revolves around when to take different meds and supplements and time slots when I can eat.

Reply
Rapunzel
Rapunzel
in reply to Rett713

I had this. It reminded me of Inspector Clouseau's boss in the old Pink Panther films. It was worse when I was stressed and it stopped shortly after I was diagnosed and prescribed T4, but also at the same time I looked at working towards optimals for vitamin and minerals. Perhaps the only thing T4 sorted. :)

1 like
Reply
Rett713

My only worry is that it might be linked to switching from Levothyroxine to NDT - would hate to have to admit that to my GP or endocrinologist that now have another symptom since being on NDT. Unclear if NDT is working yet you see as only been on since Oct 2015 and got low iron and B12 as well now.

Reply
Angel_of_the_North

If my B12 drops below about 1000 I get an eye tic. Always the same place.

Reply
MariLiz

I had it a lot before my low B12 was diagnosed. Once I started on the injections it went. It does come back if I'm stressed or overtired though.

Reply
Rett713
Rett713
in reply to MariLiz

Yeah I think mine is worse when tired or most tired as permanently exhausted at moment. At least I'm not the only one, which is kinda reassuring as hadn't seen it on a smptom list for anything

1 like
Reply
MariLiz
MariLiz
in reply to Rett713

It can be a sign of low magnesium too I think.

Reply
Rett713
Rett713
in reply to MariLiz

Oh I was taking magnesium but stopped as thought better look into it more once I started taking iron and upped my B12 in case of conflicts, was concerned I was taking too many supplements. Will have to read up on it some more. Don't suppose you know how you know whether or not you have got low magnesium, is it a blood test?

Reply
greygoose
greygoose
in reply to Rett713

The blood test isn't reliable. But most people are low in magnesium, so just take some. It works with vit D3 and zinc. You can take it with the other suppléments, no problem.

Reply
Rett713
Rett713
in reply to greygoose

Thanks dunno where I read not to take it with other supplements. I was taking zinc too so will start that again.

1 like
Reply
tiredtanya

I so get how irritating this is, I had it for about a month and it has gradually stopped a few weeks ago. At one point, my eye was most constantly twitching, it would even wake me up whilst I was asleep! At the time, I was deficient in iron, like you; but also suffering many hypo symptoms. I've since started combination T4 and T3 therapy, as well as supplementing like mad with B12, Vit C, minerals, Ferrous sulphate, Vit D etc, and one or all of these things have stopped it. My hunch is that it was to do with my hypo state, as i went on to much worse symptoms including muscle twitches and cramps elsewhere. BTW I read somewhere whilst it was at it worst that sometimes a heatpad applied over the eyes and kept on them for several minutes can help - it stimulates the tear ducts to produce lots of tears and lubricate the eyes, and also it acts as a muscle relaxant - I tried it and it didn't work for me but maybe it will for you!

Reply
Rett713
Rett713
in reply to tiredtanya

Thanks for info with give the hot pads a go, I've upped my B12 in last week so hopefully that might help, when got so many deficiencies hard to know what's causing or curing what.

Reply

You may also like...